West Virginia, 2007

Hail and Damaging Winds in West Virginia, August 16, 2007

August 16, 2007 · NWS RLX · 21 events in 15 counties and zones

In the late afternoon heat, thunderstorms erupted in northeast Kentucky and rolled east, through central West Virginia. Winds gusted to near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the late afternoon heat, thunderstorms erupted in northeast Kentucky and rolled east, through central West Virginia. Winds gusted to near 60 mph. This caused mostly large branches and trees to fall. However, a few locations did receive large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 2:59 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 16, 2:59 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT THU AUG 16 2007

.SYNOPSIS...
AFTER RECORD HEAT TODAY...COLD FRONT BRINGS GUSTY THUNDERSTORMS
TONIGHT. HIGH PRESSURE BUILDS WITH COOLER WEATHER INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
MANY RECORD HIGHS HAVE BEEN TIED OR BROKEN THIS AFTERNOON...THANKS TO
FAVORABLE TIMING IN BETWEEN UPPER LEVEL WAVES ALLOWING FOR FULL
HEATING BY THE SUN. CAP HAS BEEN TOO STRONG TO OVERCOME FOR ANY
POP UP STORMS...BUT THE UPSTREAM UPPER WAVE HAS DEVELOPED A COMPLEX
OF STORMS IN CENTRAL ILLINOIS...WHICH WILL QUICKLY RIDE THROUGH
THE FLOW ALONG SHARP TEMPERATURE GRADIENT INTO THE CWA THIS
EVENING. AN OLD OUTFLOW BOUNDARY WAS SET BY CONVECTION THIS
MORNING...WHICH SHOULD ALSO HELP TO SUSTAIN COMPLEX AS IT GETS
HERE. FREEZING LEVEL AROUND 14KFT...SO WHILE HAIL WILL BE
POSSIBLE...MAIN THREAT WILL BE GUSTY WINDS THIS EVENING...WITH
UNIDIRECTIONAL SHEAR. SPC MAINTAINS SLIGHT RISK OF SEVERE
THUNDERSTORMS /AS OF 19Z/.

WENT WITH A MAX OF LOW LIKELY POPS RUNNING FROM SOUTHERN TRI-STATE
THROUGH COALFIELDS...DESPITE LACK OF QPF SHOWN BY LOCAL HIGH
RESOLUTION MODELS WHICH HAVE FAILED TO CAPTURE UPSTREAM
CONVECTION. GFS ACTUALLY HAS A DECENT HANDLE OF INCOMING WAVE AND
ASSOCIATED PRECIP. MAIN COMPLEX LOOKS TO PASS THROUGH 8PM-MIDNIGHT
TIMEFRAME.

ONCE WAVE PASSES...SURFACE FRONT SLIPS TO SOUTHERNMOST CWA BY 12Z
FRIDAY. DRY AIR AND SUNSHINE TAKES OVER AFTER SOME MORNING SHOWERS
IN THE SOUTH. COMPARED TO TODAY...ABOUT TEN DEGREES COOLER FOR HIGHS
FRIDAY...WHICH IS STILL UPPER 80S/NEAR 90 IN THE LOWLANDS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE SETTLES IN ON SATURDAY AND SLOWLY MOVES EAST DURING
THE DAY. THIS AIR MASS LOOKS VERY DRY SO HAVE LOWERED THE SKY
COVER AND ALSO REDUCED ANY MENTION OF POPS FOR SAT NIGHT AS THE
WARM FRONT TRIES TO REORGANIZE TO THE NORTHERN PART OF THE AREA.
WHILE SOME SHORTWAVE ENERGY TRIES TO DIVE SE ACROSS THE GREAT
LAKES INTO PA...NOT EXPECTING THAT THIS WILL AFFECT THE REGION AS
IT IS TOO FAR NORTH AND WITH THE DRY AIRMASS IN PLACE THE MOISTURE
SHOULD BE VERY LIMITED. TEMPERATURES ARE A LITTLE TRICKY AT THIS
POINT AS THE 850 TEMPERATURE GRADIENT IS VERY TIGHT AND COULD LEAD
TO SOME LARGER DIFFERENCES BETWEEN SITES THAN NORMAL. HAVE HELD ON
TO SLIGHTLY WARM VALUES IN THE SOUTH LEANING MORE TOWARD THE WARM
FWC AND MET...BUT ACROSS THE NORTH...WHERE THE COOLER AIR SHOULD
BE IN PLACE...LEANED MORE TOWARD THE MAV/MET NUMBERS.

ON SUNDAY...THE MODELS HAVE CHANGED COURSE A BIT AS THE HEIGHTS
BEGIN TO BUILD BACK INTO THE AREA AND THE UPPER RIDGE SLIDES EAST
OVER THE SOUTHEASTERN US. THIS WILL HELP THE WARM FRONT DEVELOP
ACROSS NCENTRAL OHIO AND SRN PA. HAVE LEFT A TIGHT GRADIENT OF
POPS ACROSS THE NORTH NEAR THE FRONT...BUT WENT LOWER ON THE POPS
ACROSS THE SOUTH. WILL HAVE TO WATCH THE NW FLOW ALOFT AS IT COULD
HELP PUSH THE SHOWERS FURTHER SOUTH ON SUNDAY...SHOULD THE FLOW
TURN MORE. WITH THE HEIGHTS BUILDING...THE WARMER TEMPERATURES
SHOULD BEGIN TO RETURN. HAVE STARTED TO PUSH VALUES UP...A TOUCH
ABOVE THE 12Z MEX.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
OVERALL...THE EXTENDED RANGE MODELS ARE IN DECENT AGREEMENT SHOWING
THE RIDGING OVER THE SOUTHERN HALF OF THE COUNTRY CONTINUING THROUGH
THE PERIOD.  OVER THE OHIO VALLEY...THE TROUGH THAT DIVES SOUTHWARD
FOR THE WEEKEND...GRADUALLY PULLS OUT AND THE HEIGHTS AGAIN BUILD
TOWARD MID WEEK WITH A RETURN TO THE WARMER CONDITIONS EXPECTED.
HPCS PATTERN WAS ALONG THIS LINE SO HAVE GENERALLY FOLLOWED THIS
SCENARIO.

FOR MONDAY...AS THE UPPER TROUGH PULLS AWAY...A WARM FRONT SLIDES
SLOWLY NORTHWARD ACROSS THE REGION AND COULD BE A FOCUS FOR SHOWERS
AND THUNDERSTORMS AS THE MOISTURE BUILDS.  WILL NEED TO WATCH FOR
THE POTENTIAL FOR SOME STRONGER STORMS AS THE FLOW ALOFT IS
NORTHWEST...WHICH OFTEN HELPS TO AID THE STORM DEVELOPMENT.  WITH
MORE CLOUDS AROUND...HELD TEMPERATURES DOWN A TOUCH IN THE MID TO
UPPER 80S...BUT IT COULD BE A TOUCH COOLER IN THE NORTH...DEPENDING
UPON WHERE THE RAIN SHIELD WITH THE ISENTROPIC LIFT SETS UP.

ON TUESDAY...THE WARM FRONT BEGINS TO LIFT AWAY FROM THE AREA SO
GRADUALLY ALLOW THE POPS TO LESSEN DURING THE DAY AND ALSO BEGIN TO
RAISE TEMPERATURES.  ON WEDNESDAY AND THURSDAY...THE UPPER RIDGE
PUSHES INTO THE AREA...AND THE SOUTHWEST FLOW AT THE SURFACE SHOULD
ALLOW THE HEAT TO BUILD.  HAVE RAISED TEMPERATURES A TOUCH FROM THE
MEX AND HPC GUIDANCE FOR HIGHS AS THE HEAT SHOULD BE BUILDING.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
COMPLEX OF GUSTY STORMS AND ASSOCIATED DEGRADED CONDITIONS MAY
IMPACT KHTS...KCRW...AND KBKW BETWEEN 00Z-06Z. AFTER 06Z...ALL
TERMINALS /EXCEPT KBKW/ COULD DROP INTO IFR AS CLOUDS BEGIN TO
BREAK LATE TONIGHT. KEKN PROBABLY WILL GET INTO LIFR FOR A FEW
HOURS. VFR TAKES OVER AFTER 13Z FRIDAY.

AVIATION OUTLOOK...18Z FRI-TUE...EACH LATE NIGHT/EARLY MORNING
COULD YIELD IFR VALLEY FOG...ESPECIALLY KEKN /IFR OR WORSE/.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...ESS
LONG TERM...ESS
AVIATION...MDP
Hazardous weather outlook, Aug 16, 3:36 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
436 AM EDT THU AUG 16 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
436 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
AREA TODAY THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING
WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 32 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
August 16, 4:15 PM EST
Where
Putnam County, Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.600, -81.730

Thunderstorm Wind, Cabell

When
August 16, 4:20 PM EST
Where
Cabell County, Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.420, -82.470

A few trees were blown down in town.

Thunderstorm Wind, Mason

When
August 16, 4:25 PM EST
Where
Mason County, Ashton to Glenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -82.170

Numerous trees or large branches were blown down, some falling on power lines.

Thunderstorm Wind, Putnam

When
August 16, 5:15 PM EST
Where
Putnam County, Paradise
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.580, -81.800

Large branches were blown down.

Thunderstorm Wind, Kanawha

When
August 16, 5:22 PM EST
Where
Kanawha County, Clendenin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -81.350

Trees fell onto power lines.

Thunderstorm Wind, Kanawha

When
August 16, 5:35 PM EST
Where
Kanawha County, Sissonville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.530, -81.630

Hail, Kanawha

When
August 16, 5:51 PM EST
Where
Kanawha County, Clendenin
Measured
0.75 in hail
Reported by
Public
Coordinates
38.480, -81.350

Thunderstorm Wind, Clay

When
August 16, 6:10 PM EST
Where
Clay County, 1 mi E of Ovapa
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.530, -81.651

Trees were blown down on Route 36.

Thunderstorm Wind, Roane

When
August 16, 6:30 PM EST
Where
Roane County, Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.800, -81.350

Trees fell onto power lines.

Thunderstorm Wind, Calhoun

When
August 16, 6:35 PM EST
Where
Calhoun County, Chloe
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.680, -81.080

Hail, Putnam

When
August 16, 6:45 PM EST
Where
Putnam County, Buffalo
Measured
0.88 in hail
Reported by
Public
Coordinates
38.620, -81.980

Thunderstorm Wind, Mason

When
August 16, 6:55 PM EST
Where
Mason County, Point Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.850, -82.120

Thunderstorm Wind, Jackson

When
August 16, 7:20 PM EST
Where
Jackson County, Evans
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -81.780

Thunderstorm Wind, Braxton

When
August 16, 7:20 PM EST
Where
Braxton County, Gassaway to Sutton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.670, -80.770

Trees fell onto power lines.

Thunderstorm Wind, Mingo

When
August 16, 7:40 PM EST
Where
Mingo County, Delbarton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.720, -82.180

Thunderstorm Wind, Randolph

When
August 16, 7:45 PM EST
Where
Randolph County, Valley Head
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -80.030

Thunderstorm Wind, Logan

When
August 16, 7:45 PM EST
Where
Logan County, Logan to Man
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.850, -82.000

Trees fell along Route 10.

Thunderstorm Wind, Braxton

When
August 16, 9:00 PM EST
Where
Braxton County, Frametown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -80.870

Thunderstorm Wind, Lewis

When
August 16, 9:10 PM EST
Where
Lewis County, Pricetown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.050, -80.520

Thunderstorm Wind, Harrison

When
August 16, 9:15 PM EST
Where
Harrison County, Marshville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.320, -80.470

Thunderstorm Wind, Upshur

When
August 16, 9:30 PM EST
Where
Upshur County, Buckhannon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.000, -80.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48398, 48395, 48396, 48399, 48400, 48402, 48404, 48405, 48406, 48407, 48409, 48408, 48410, 48411, 48416, 48412, 48413, 48421, 48419, 48417, 48420.